One of the possible causes night sweats is diabetes. Night sweats and diabetes can affect men, women or children; it’s not discriminant. If you have type 1 or type 2 diabetes, it’s likely that you have suffered from night sweats on at least one occasion, possibly accompanied by other disturbing sensations like weakness, heart palpitations, dizziness, hunger or anxiety. Low blood sugar, or hypoglycemia, may be causing these symptoms.
Nighttime hypoglycemia and night sweats go hand and hand but there are a few things you can do to stabilize your blood sugar while you sleep and in turn help reduce your chances of experiencing that uncomfortable sweating at night that can be caused by changes in blood sugar levels.
The Link Between Night Sweats and Diabetes
There are a number of reasons why a person with either type 1 or type 2 diabetes might experience low blood sugar at night that leads to sweating while sleeping. When we sleep, our bodies require less fuel so the liver produces less sugar. In people without diabetes, the pancreas responds by producing less insulin and everything stays in balance. For individuals with diabetes, the pancreas either doesn’t produce enough insulin or produces no insulin at all, requiring individuals to inject insulin to control blood sugar levels. However, injecting too much insulin or changing the quantities or timing of meals can throw off blood sugar levels.
When blood sugar drops to the mid 60’s, the nervous system reacts in a number of ways. One of those reactions is sweating, either as traditional night sweats or cold sweats at night. Sweating can also be accompanied by trembling, hunger, weakness or fatigue and a sense of nervousness or anxiety. These symptoms are important to note as it is your body’s way of signaling you that you need to restore your blood sugar to a normal level.
Since nighttime hypoglycemia is relatively common in both type 1 and type 2 diabetes, and one of the most common side effects of hypoglycemia is sweating, it’s no wonder that night sweats and diabetes are often linked. Luckily there are some effective nights sweats treatments to help you avoid diabetic night sweats.
How to Avoid Low Blood Sugar At Night
There are a few things you can do to avoid low blood sugar, and in turn reduce the chance of experiencing night sweats related to hypoglycemia:
- Monitor your blood sugar levels in the middle of the night for a few nights. See if there are any dips part way through the night. Try waking at different times – say, midnight, 2am, 3am and 4am. You can try this over a week, testing at a particular time each night. If you do notice large dips in your blood sugar, consult with your doctor to either adjust insulin levels or switch the type of insulin you’re using from long-acting to fast-acting.
- Evaluate whether or not you’ve made any changes to your exercise routine or eating habits. Exercising before bed can lower blood sugar levels, as can eating smaller meals, eating at different times or altering the contents of meals.
- Eat a snack right before bed to help avoid middle of the night drops in blood sugar. Don’t eat too heavy or too much before bed though as this can disrupt sleep also; choose a light, healthy snack that won’t impact blood sugars too much, so you don’t have a drop in the middle of the night.
- Avoid large, heavy meals at dinner time that will require a large dose of insulin.
- Watch your alcohol intake. Drinking too much alcohol can cause blood sugar levels to drop during the night when you are sleeping. This is what causes alcohol night sweats in some people.
For some people, sweating while sleeping is simply a result of using too many blankets or keeping the bedroom too hot at night. Hormonal imbalances can cause night sweats in women and also night sweats in men. In fact, menopause night sweats are something most women will experience eventually.
For others, sleep hyperhidrosis can be a symptom of a much more serious health condition – like diabetes. If diabetes runs in your family, if you’ve noticed increased thirst or urination or if you’ve experienced any vision changes, seek the guidance of your health care professional.